Alert archive / Kansas / Tornado Warnings in 2025

Tornado Warning 9, NWS Wichita, KS

May 18, 2025Reno County, Kansas

NWS Wichita, KS issued this tornado warning at May 18, 2025, 11:50 PM CDT for Reno County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2025, 11:50 PM CDT (04:50 UTC)
Expired
May 19, 2025, 12:15 AM CDT
In force
25 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Emergency
Tornado emergency
Tornado
Observed
Damage threat
Catastrophic
Hail
2.0 in

County Reno County, KS

The radar

The Wichita radar (KICT), 85 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 11:50 PM CDTTORNADO5 Sw Plevna, KSHome destroyed and power lines down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:38 PM CDTTornado WatchSPC8 hr
May 18, 8:57 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 599 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2754 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
599 m²/s²
0-3 km storm-relative helicity
675 m²/s²
Significant tornado parameter
11.3
Supercell composite
45.1

Open this sounding in Storm Lab

The text

As transmitted.

451 
WFUS53 KICT 190450
TORICT
KSC155-190515-
/O.NEW.KICT.TO.W.0009.250519T0450Z-250519T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
1150 PM CDT Sun May 18 2025

...TORNADO EMERGENCY FOR PLEVNA...

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Northwestern Reno County in south central Kansas...

* Until 1215 AM CDT.

* At 1150 PM CDT, a confirmed large and destructive tornado was
  observed near Sylvia, or 6 miles east of Zenith, moving northeast
  at 35 mph.

  TORNADO EMERGENCY for PLEVNA. This is a PARTICULARLY DANGEROUS 
SITUATION. TAKE COVER NOW!

  HAZARD...Deadly tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* The tornado will be near...
  Plevna around 1155 PM CDT.
  Abbyville around 1200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to an interior room on the lowest floor of a sturdy building. Avoid
windows. If in a mobile home, a vehicle or outdoors, move to the
closest substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

A large and extremely dangerous tornado is on the ground. Take
immediate tornado precautions. This is an emergency situation.

&&

LAT...LON 3811 9822 3793 9812 3786 9839 3794 9847
      3795 9846
TIME...MOT...LOC 0450Z 237DEG 29KT 3792 9838 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CATASTROPHIC
MAX HAIL SIZE...2.00 IN

$$

CUELLAR
2 follow-up statements
244 
WWUS53 KICT 190500
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1200 AM CDT Mon May 19 2025

KSC155-190515-
/O.CON.KICT.TO.W.0009.000000T0000Z-250519T0515Z/
Reno KS-
1200 AM CDT Mon May 19 2025

...TORNADO EMERGENCY FOR PLEVNA...

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
NORTHWESTERN RENO COUNTY...

At 1159 PM CDT, a confirmed large and destructive tornado was located
over Plevna, or 9 miles east of Zenith, moving northeast at 30 mph.

TORNADO EMERGENCY for PLEVNA. This is a PARTICULARLY DANGEROUS 
SITUATION. TAKE COVER NOW!

HAZARD...Deadly tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

The tornado will be near...
  Abbyville around 1205 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous, and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to an interior room on the lowest floor of a sturdy building. Avoid
windows. If in a mobile home, a vehicle or outdoors, move to the
closest substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

A large and extremely dangerous tornado is on the ground. Take
immediate tornado precautions. This is an emergency situation.

&&

LAT...LON 3795 9813 3789 9837 3797 9843 3811 9822
TIME...MOT...LOC 0459Z 234DEG 28KT 3796 9831 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CATASTROPHIC
MAX HAIL SIZE...2.00 IN

$$

CUELLAR
867 
WWUS53 KICT 190509
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1209 AM CDT Mon May 19 2025

KSC155-190515-
/O.CON.KICT.TO.W.0009.000000T0000Z-250519T0515Z/
Reno KS-
1209 AM CDT Mon May 19 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
NORTHWESTERN RENO COUNTY...

At 1209 AM CDT, a confirmed large and extremely dangerous tornado was
located near Plevna, or 12 miles northeast of Zenith, moving
northeast at 30 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Reno County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

A large and extremely dangerous tornado is on the ground. Take
immediate tornado precautions. This is an emergency situation.

&&

LAT...LON 3799 9815 3796 9829 3800 9838 3811 9822
TIME...MOT...LOC 0509Z 221DEG 25KT 3802 9827 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.75 IN

$$

CUELLAR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 18, 6:34 PM CDT, 5 hours 16 minutes earlier. Its key messages:

  • Severe thunderstorm potential this afternoon-evening, and again Monday afternoon-evening.
  • Quiet weather Tuesday-Wednesday.
  • More active weather possibly as early as Wednesday night, but especially late week through early next week.
Area forecast discussion, May 18, 6:34 PM CDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
634 PM CDT Sun May 18 2025

.KEY MESSAGES...

- Severe thunderstorm potential this afternoon-evening, and again
  Monday afternoon-evening.

- Quiet weather Tuesday-Wednesday.

- More active weather possibly as early as Wednesday night, but
  especially late week through early next week.

&&

.DISCUSSION...
Issued at 142 PM CDT Sun May 18 2025

SEVERE STORM POTENTIAL THIS AFTERNOON-EVENING:

A sharpening dryline over western KS/OK amidst increasing large-
scale ascent as a deep upper trough approaches from the west will be
the focus thunderstorm chances and associated severe weather this
afternoon through evening. Combination of strong instability and
vertical shear will support severe thunderstorms capable of all
severe hazards. Timing for the greatest severe threat will be from
generally 5/6pm through midnight/2am.

The first area of storms is beginning to form over northern-eastern
OK and southern KS within a zone of strengthening deep warm/moist
advection on leading edge of richer moisture return. Thinking this
area will continue to expand northeastward into portions of central
and eastern Kansas this afternoon. Primary threat with strongest
activity will be isolated large hail given elevated nature of
parcels.

The 2nd area of storms (and the ones that have the greatest
potential for "higher-end" severe weather) are expected to initiate
further west along and ahead of the dryline over western-southwest
KS and points south later this afternoon into early evening, with
this activity tracking east-northeast thereafter. Long and
cyclonically curved hodographs along with deep layer shear oriented
perpendicular to the dryline supports supercells, capable of large
hail, damaging winds, and tornadoes.

The main question is how far east can these supercells remain near
surface-based (and have an associated tornado risk) due to
widespread clouds inhibiting surface heating further east across
generally the eastern half of Kansas. Latest guidance supports the
greatest risk for tornadoes generally southwest of a line extending
from Russell to Hutchinson to Wellington where convective inhibition
will be weakest and low-level buoyancy the highest. That said, do
not want to discount a conditional tornado threat further east
through the Flint Hills through late evening, as very rich boundary
layer moisture advecting into the area may weaken the cap
sufficiently for tornadoes, especially if supercells can remain
discrete further east amidst an increasing low-level jet and
enlarging low-level hodographs. The overall environment this evening
is volatile, supporting the potential for a few strong tornadoes
(EF2+) across the region.

SEVERE STORM POTENTIAL MONDAY AFTERNOON-EVENING:

Round two arrives Monday afternoon and persists through the evening,
as a dryline/cold front combo sharpens near the I-135 corridor, and
a deep upper trough approaches from the west. Ample deep layer shear
and instability will once again support the potential for severe
storms. Unlike today, deep layer shear vectors Monday are oriented
more parallel to the dryline/cold front, in addition to more
pronounced upper forcing and mid-level cooling. Consequently, storm
mode may tend to be a bit messier which could limit the overall
potential for higher-end severe weather. However, long and straight
hodographs in conjunction with the strong buoyancy could support
splitting supercells capable of large hail and damaging winds. Could
see a few tornadoes as well, especially with any storms that can
remain at least semi-discrete and tracks to the right of the
hodograph.

ACTIVE PATTERN POSSIBLY RETURNING BY LATE WEEK:

The pattern could turn favorable for periodic storm chances
returning by Wednesday night, but especially late week into early
next week, as west-northwest flow aloft develops over the region.
This pattern probably would not be as favorable for tornadoes, but
could definitely support periodic bouts of large hail and damaging
winds, along with locally heavy rainfall. Stay tuned as we refine
forecast details in the coming days.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 634 PM CDT Sun May 18 2025

Scattered convection impacting KCNU and KSLN currently will move
away to the northeast shortly after 00Z. Then focus turns to
more robust convection approaching from the southwest ahead of a
sharpening dryline over western Kansas. This will impact all
terminals between 01 and 06Z. A very favorable combination of
strong instability and vertical shear will support severe storms
capable of all severe weather hazards. Additional convection may
redevelop behind this in the predawn hours before shifting away
to the east prior to daybreak.

Dry and breezy conditions will continue Monday with the frontal
boundary across central Kansas. Low stratus in the morning will
mix out by midday. Additional convection is possible across the
area by Monday evening.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...ADK
AVIATION...ADK/IND
Hazardous weather outlook, May 18, 9:09 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
909 PM CDT Sun May 18 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
909 PM CDT Sun May 18 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms continue to move northeast across Central and South-
central Kansas this evening. Hail up to tennis ball size, damaging
winds to 70 mph and tornadoes will be possible with the stronger
storms. While the greatest tornado threat will be roughly west of a
line extending from Lincoln to Harper counties, a stronger storm as
far east as the Flint Hills through late evening cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of severe storms is likely Monday afternoon and
evening, primarily along and east of Interstate 135. The stronger
storms will be capable of golf ball size hail, damaging downburst
winds and a couple tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through the evening areawide, and
again Monday afternoon and evening generally along and east of
I-135.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, May 18, 6:34 PM CDT, 5 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
634 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Hail             6 WNW Lost Springs      38.60N 97.06W
05/18/2025  E1.00 Inch       Marion             KS   Public

&&

MWM
Local storm report, May 18, 6:47 PM CDT, 5 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
647 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Hail             1 E Salina              38.82N 97.60W
05/18/2025  E1.00 Inch       Saline             KS   Public

            Received via mPING.

&&

ADK
Local storm report, May 18, 6:56 PM CDT, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
656 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             3 N Salina              38.86N 97.61W
05/18/2025  E1.75 Inch       Saline             KS   Emergency Mngr

            Time and location estimated from radar.

&&

ADK
Local storm report, May 18, 6:58 PM CDT, 4 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
658 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Hail             2 S Salina              38.78N 97.62W
05/18/2025  E1.50 Inch       Saline             KS   Public

&&

MWM
Local storm report, May 18, 8:45 PM CDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
845 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     Funnel Cloud     3 ENE Pawnee Rock       38.29N 98.93W
05/18/2025                   Barton             KS   Trained Spotter

            Looking north, trained spotter reported
            small funnel appearing occasionally, but no
            tornado on ground.

&&

JWK
Local storm report, May 18, 11:47 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1147 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     Tornado          4 N Turon               37.87N 98.44W
05/18/2025                   Reno               KS   NWS Employee

            Off duty NWS Employee reports a very large
            tornado. Radar also shows a very large
            debris signature.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:15 PM CDTSevere Thunderstorm WarningICTBarton60 min
May 18, 8:37 PM CDTTornado WarningICTBarton23 min
May 18, 9:05 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell40 min
May 18, 9:28 PM CDTSevere Thunderstorm WarningICTAllen28 min
May 18, 11:21 PM CDTTornado Warning Tornado observedConsiderable damage threatICTReno39 min
May 19, 12:08 AM CDTTornado Warning Tornado observedConsiderable damage threatICTReno, Rice27 min
May 19, 2:01 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery46 min
May 19, 2:25 PM CDTSevere Thunderstorm Warning Considerable damage threatICTNeosho46 min
May 19, 2:41 PM CDTSevere Thunderstorm Warning Considerable damage threatICTAllen, Neosho, Wilson, Woodson47 min
May 19, 3:29 PM CDTAreal Flood WarningICTAllen4 hr
May 19, 4:44 PM CDTSevere Thunderstorm Warning Considerable damage threatICTLabette, Montgomery61 min
May 19, 5:16 PM CDTSevere Thunderstorm Warning Considerable damage threatICTNeosho29 min
May 19, 5:43 PM CDTSevere Thunderstorm WarningICTMarion16 min
May 19, 6:12 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion31 min
May 19, 6:26 PM CDTSevere Thunderstorm WarningICTGreenwood26 min
May 19, 6:43 PM CDTSevere Thunderstorm WarningICTGreenwood19 min
May 19, 6:44 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley48 min

Nearby

Tornado Warnings in Kansas, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.